News

HKU Finds that Long-term Use of Proton Pump Inhibitors is Associated with an Increased Risk of Stomach Cancer

13 November 2017

Download Presentation Slides

Proton pump inhibitors (PPIs) is a class of drugs commonly used for its stomach acid suppressing property to treat various stomach diseases.  It is one of the top selling drug classes in the world.  A recent study conducted by the Department of Medicine and Department of Pharmacology and Pharmacy, Li Ka Shing Faculty of Medicine, The University of Hong Kong (HKU) found a strong association between long-term PPIs use and the development of stomach cancer.  The findings have been published in the latest issue of the prestigious international scientific journal, Gut.

Stomach cancer

Stomach cancer is the 5th commonest cancer and the 3rd leading cause of cancer-related death in the world.  This cancer is particularly prevalent in East Asia, accounting for more than 70% of the cases globally.  Based on the latest data from the Hong Kong Cancer Registry, 1,167 patients were diagnosed with stomach cancer, among which 669 patients died in 2015.  Infection with Helicobacter pylori is considered to be the most important risk factor for stomach cancer development with an estimated risk of more than 3-fold.  About 50% of the local population is believed to be infected with H. pylori.  Previous studies have summarised that the risk of gastric cancer development could be reduced by about 40% by elimination of H. pylori.  As yet, a considerable proportion of patients continue to progress to stomach cancer even after successful H. pylori eradication.

Proton pump inhibitors

Proton pump inhibitors (PPIs) is a class of drugs commonly used for its stomach acid suppressing property to treat various stomach diseases including peptic ulcer, acid reflux and even dyspepsia.  It is one of the top selling drug classes in the world.  However, with the profound acid suppression that may hasten the development of gastric atrophy and promote bacterial overgrowth, past studies have raised concerns about the potential increase in risk of stomach cancer with long term use of PPIs.  Current existing evidence are conflicting as most published studies failed to factor in the potential role of H. pylori itself, therefore undermining the strength and conclusiveness of the findings.

Research method

The HKU research team retrieved the clinical information of the patients who had received H. pylori eradication therapy from the electronic registry database of the Hong Kong Hospital Authority between 2003 and 2012.  The effects of PPIs use on stomach cancer development in patients who had received H. pylori eradication therapy were compared to non-users, after adjusting for various differences in the baseline characteristics between the two groups.

Research findings

The HKU research team followed up 63,397 H. pylori-infected patients who had received H. pylori eradication therapy in the observation period.  The observation period commenced from the date of first therapy prescription, and was censored at the date of diagnosis of gastric cancer, death, or end of the study (December 31, 2015).  Among the 63,397 patients, 153 (0.24%) of them developed stomach cancer with a median follow up of 7.6 years.  

During this timeframe, 3,271 (5%) patients were treated with PPIs. PPIs use was associated with a 2.44-fold increase in risk of developing stomach cancer.  More frequent use was associated with a higher cancer risk, with daily use linked to a 4.55-fold higher risk than non-user.  The longer PPIs were used, the greater was the risk of developing stomach cancer, rising to 5-fold after more than a year, to more than 6-fold after two or more years, and more than 8-fold after three or more years.  The use of H2-receptor antagonist, a less potent acid suppressing drug, was not associated with an increase in stomach cancer risk.

Significance of the study

Professor Leung Wai-keung, Li Shu Fan Medical Foundation Professor in Gastroenterology, Clinical Professor of Department of Medicine, Li Ka Shing Faculty of Medicine, HKU says, “In our study, we found that the long-term use of PPIs doubled the risk of stomach cancer development even after successful H. pylori eradication.  The risk rose in tandem with the dose and duration of PPIs treatment.”

The study has demonstrated a strong association between long-term PPIs use and the development of stomach cancer.  However, as this is an observational study, no firm conclusions can be drawn about causality, and PPIs are generally considered safe.  The use of PPIs should not be discouraged, but it is recommended that there should be a regular review of the indications of the prescribed PPIs, to be used at the minimum effective dose, frequency and duration.

About the research team

Professor Leung Wai-keung, Li Shu Fan Medical Foundation Professor in Gastroenterology, Clinical Professor of Department of Medicine, Li Ka Shing Faculty of Medicine, HKU and Dr Michael Cheung Ka-shing, Specialist in Gastroenterology and Hepatology, Department of Medicine, Queen Mary Hospital have extensive research experience in various gastrointestinal diseases, particularly on gastrointestinal cancer prevention.  Dr Esther Chan Wai-yin, Associate Professor of Department of Pharmacology and Pharmacy, Research Lead of Centre for Safe Medication Practice and Research, Li Ka Shing Faculty of Medicine, HKU is actively involved in the research areas of pharmacoepidemiology and pharmacoeconomics to optimise and promote the safe use of medications.

Media enquiries

Please contact Li Ka Shing Faculty of Medicine of The University of Hong Kong by email (medkefa@hku.hk).

To use the press release photo(s) for any publishing, publicity and related purpose, photo courtesy should be given to “Li Ka Shing Faculty of Medicine, The University of Hong Kong”.

(From left) Dr Esther Chan Wai-yin, Associate Professor of Department of Pharmacology and Pharmacy, Research Lead of Centre for Safe Medication Practice and Research; Professor Leung Wai-keung, Li Shu Fan Medical Foundation Professor in Gastroenterology, Clinical Professor of Department of Medicine, Li Ka Shing Faculty of Medicine, HKU; and Dr Michael Cheung Ka-shing, Specialist in Gastroenterology and Hepatology, Department of Medicine, Queen Mary Hospital took a group photo at the press conference.

Professor Leung Wai-keung, Li Shu Fan Medical Foundation Professor in Gastroenterology, Clinical Professor of Department of Medicine, Li Ka Shing Faculty of Medicine, HKU points out that, the HKU study finds that the long-term use of PPIs doubled the risk of stomach cancer development even after successful H. pylori eradication.  The risk rose in tandem with the dose and duration of PPIs treatment.

Dr Esther Chan Wai-yin, Associate Professor of Department of Pharmacology and Pharmacy, Research Lead of Centre for Safe Medication Practice and Research, Li Ka Shing Faculty of Medicine, HKU suggests that there should be a regular review of the indications of the prescribed PPIs, to be used at the minimum effective dose, frequency and duration.

 

Media enquiries

Please contact LKS Faculty of Medicine of The University of Hong Kong by email (medmedia@hku.hk).